The acid-suppressing drugs known as proton pump inhibitors (PPIs) have become immensely popular. Medicines like dexlansoprazole (Dexilant), (esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (Aciphex) are used to treat everything from ulcers to common heartburn. These drugs are not as innocuous as they initially seemed, however. What are the PPI problems?
PPI Problems Dismissed?
Q. Your readers would be better off doing some scholarly research rather than trying home remedies to replace FDA-approved heartburn medicine like Nexium, Prevacid or Prilosec. It is not likely that it is hard to stop taking these drugs.
If people actually read journal articles, they would realize that there is insufficient evidence that long-term use of proton pump inhibitors (PPIs) is dangerous. Many people have taken them for decades with no ill effects.
Evidence for PPI Problems:
A. We respectfully disagree. Research shows that strong acid-suppressing drugs can cause complications in some patients who take them for months or years. These may include pneumonia, C. diff-related diarrhea, weakened bones, nutritional deficiencies (vitamin B12, magnesium, calcium) and drug interactions (Therapeutic Advances in Gastroenterology, July, 2012). You can read more about these adverse effects here.
Research published in 2009 established that stopping such drugs suddenly triggers excess acid production that may cause unpleasant stomach symptoms (Gastroenterology, July, 2009). This can make it quite difficult to discontinue a PPI.
Other serious PPI problems are still being discovered. Research published almost a year ago shows that long-term use of a PPI is linked to chronic kidney disease (JAMA Internal Medicine, February, 2016). (You can read what we wrote about that here.) At the recent meetings of the American Heart Association, Danish scientists reported that people taking PPIs were at a 21 percent greater risk of stroke overall. The research was presented but has not yet been published. Still, it could be considered credible, since PPIs have been found to increase the chance of heart attacks (PLoS One, June 10, 2015).
What Others Say About Getting Off PPIs:
There is more information about healing heartburn and getting off PPIs in our Guide to Digestive Disorders.
Some readers have experience with the difficulties withdrawing from these medications. Here’s one testimonial:
“It is possible to get off these drugs, but a challenge. I made several attempts which ended unsuccessfully, as the discomfort would send me back to Prilosec after a few days. The more I read about the possible results of long term use, the more determined I was to stop. I used a very slow taper, over several months–until I was down to no Prilosec. Now, if I feel a hint of heartburn, over the counter Zantac, Tums, or Pepto-Bismol do the trick.
“Also, I have raised the head of my bed, don’t wear tight clothes, and don’t overeat. I am especially careful with fats or spicy foods. The first couple of weeks, there was some discomfort as I did the taper, but I was determined to stick it out this time. It was easier and easier as time passed. My doc didn’t believe the ‘rebound’ effect–I’m not sure he is convinced yet. He said he never heard of it.”
This comment came in several years ago. We hope there are no longer doctors who dismiss the rebound effect. But even if they do, potential PPI problems mean that these drugs should be reserved for serious health conditions that can’t be readily treated in other ways.